Hail, Montgomery
- When
- May 20, 5:30 AM CST
- Where
- Montgomery County, 1.77 mi SW of Sailors Rest
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.400, -87.600
Quarter size hail was reported along Highway 149 in Montgomery County.
Showers and thunderstorms developed across Middle Tennessee throughout the day on May 20, with numerous reports of large hail and damaging winds as well as some flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Showers and thunderstorms developed across Middle Tennessee throughout the day on May 20, with numerous reports of large hail and damaging winds as well as some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 20, 2:05 AM CST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 305 AM CDT Sun May 20 2018 .DISCUSSION... It's mostly quiet tonight except for a few showers moving off the Cumberland Plateau. Fog hasn't been noted as of yet. Dew point spreads are a little high than the last couple of nights so I don't expect a lot of development over the next few hours. With a dirty ridge setup and plenty of outflow boundaries laying around, today will be a couple degrees warmer than Saturday with scattered showers and storms mainly in the afternoon. The upper flow pattern will flatten out to start the work week. Models are still pointing to Monday as the day with the most widespread coverage of showers and storms as a broad area of lowered heights develops over the west coast of Florida. The area of lowered heights will shift off to the east by Wednesday with upper ridging building into the area. It still won't be a clean ridge setup so isolated storms are possible Wednesday and Thursday. Ridging influences will be stronger on Thursday so expect coverage of any storms to be very isolated. By Friday the upper level ridge will shift to the east with a more substantial mid latitude trough approaching the area over the weekend with models developing a tropical low somewhere in the vicinity of the Gulf of Mexico. Looking at soundings for this week, expect more of what we have been seeing. There is ample instability with very limited shear. A couple storms could be strong but should stay below severe standards. PWAT values with this tropical airmass will be in the 1.6 to possibly 1.7 range on Monday and Tuesday. Some localized flooding with slow moving cells looks feasible through Tuesday. Drier air will work into the area on Wednesday. Temperatures throughout the forecast will continue to be very summer-like. Highs will mainly be in the 80s with some 90 degree readings today. Highs will be a few degrees cooler on Monday and Tuesday as cloud coverage and storm coverage increases. Temperatures will work back to the upper 80s and a few low 90s Wednesday and especially Thursday. Lows through the forecast will remain in the 60s. && .AVIATION... 06Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Look for high pressure at the surface and aloft to strengthen during the next 24 hours, but abundant moisture will remain in place and thus keep low POP's in the forecast. Overnight, look for fog and low stratus at CKV. Current conditions are quite similar to those last evening, and will therefore forecast close to last night's METAR's. Lesser radiation fog can be expected at CSV. Dew points are still quite large at BNA & MQY, so no fog expected. Tomorrow, will include PROB30 showers for the afternoon and early evening to mirror the activity we saw earlier today. && .PRELIMINARY POINT TEMPS/POPS... Nashville 91 69 86 67 87 / 30 20 50 30 40 Clarksville 88 67 84 66 84 / 30 30 50 30 40 Crossville 84 64 79 62 79 / 30 20 60 30 50 Columbia 89 67 85 65 85 / 40 20 40 30 50 Lawrenceburg 89 66 84 64 84 / 40 20 40 30 40 Waverly 89 68 84 66 86 / 30 20 50 30 40 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Reagan AVIATION........08
Hazardous Weather Outlook National Weather Service Nashville TN 529 AM CDT Sun May 20 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-211030- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 529 AM CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are forecast Monday. These storms will be capable of producing torrential rainfall and possibly localized flooding. Small hail and gusty winds will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed.
The Ft Campbell radar (KHPX), 47 km away, was scanning. The volume nearest the first event began at 11:27 UTC.
9 hail, 9 thunderstorm wind, 2 flood, 2 flash flood. Local standard time, as filed.
Quarter size hail was reported along Highway 149 in Montgomery County.
Several trees were blown down across western portions of the county near the Grundy/Coffee County line.
A Facebook video showed dime sized hail falling on Old Estill Springs Road.
Tree down at the intersection of Highway 41 and Johnson Spring Road.
Montgomery County Emergency Management reported quarter size hail along Highway 12.
A severe 8 mile long by 4 mile wide downburst spread west-southwestward and caused widespread wind damage in and around Belle Meade, West Nashville, and Bellevue. Numerous trees and power lines were blown down with several roadways blocked, including Belmont Boulevard, Page Road, Blackburn Avenue, Wildwood Avenue, Park Avenue, 12th Avenue North, and Belle Meade Boulevard. A tree fell onto a home on Percy Warner Boulevard, and another tree fell onto a house on Cross Timbers Drive. A tree also fell and crushed a car at an apartment complex in the 800 block of Bellevue Road. Part of the awning at a gas station on Highway 70 at Old Hickory Boulevard was blown off. Power was knocked out to roughly 7,000 customers. Winds were estimated up to 65 mph.
A tSpotter Twitter report and photo showed quarter size hail near Bordeaux.
Facebook photo showed a tree was blown down on a car at 408 Circle Drive in Springfield.
Amateur radio operator reported quarter size hail on Airport Road near Springfield.
A trained spotter in West Springfield reported pea to dime size hail fell for 10 minutes starting at 5:18 PM CDT, then hail up to quarter size fell for another 10 minutes along with very heavy rain and high winds.
Trees were blown down on Highway 48.
A Facebook report indicated marble to quarter size hail fell in Goodlettsville.
Considerable street and yard flooding was reported in parts of Springfield. The southbound lane of Memorial Blvd was flooded between 5th Avenue to 13th Avenue.
Considerable street and parking lot flooding was reported around Bellevue.
A Facebook report and photo showed quarter size hail in Goodlettsville.
Several trees and power lines were blown down.
Several tree limbs were blown down in the area of Bobby Road and Cumberland Heights.
Three swift water rescues were conducted by emergency personnel across eastern Sumner County.
Numerous trees and power lines were blown down across western and central Macon County.
A tree was blown down on Cave Hollow Road east of Akersville Road.
Widespread flash flooding was reported across western and central Macon County with several homes flooded and numerous roads impassable due to high water. Westfork Creek Road was washed out. Two swift water rescues were conducted by emergency personnel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760973, 760974, 760975, 761029, 761030, 761050, 761031, 761032, 761037, 761049, 761063, 761065, 761061, 761066, 761067, 761068, 761069, 761070, 761072, 761073, 761074, 761075.